Custom Search

News

Thursday 01 June 2000

Prochlorperazine-induced extrapyramidal effects mimicking meningitis in a child.

By: Muniz AE.

South Med J 2000 Jun;93(6):629-30

Certain medications, such as the phenothiazines, may cause side effects that result in neck stiffness and may actually mimic the presentation of meningitis, especially in children. Despite the controversial use of antiemetics, they continue to be used in children with viral gastroenteritis. I describe the case of a child who had a febrile seizure and meningismus during the course of a viral gastroenteritis, not due to meningitis but to the untoward side effect of an antiemetic. Clinicians must be aware that these medications may cause extrapyramidal side effects that may mimic other more serious diseases and lead to unnecessary evaluations; therefore, their use cannot be strongly encouraged. If antiemetics are prescribed, physicians should emphasize possible side effects so that corrective treatment can be initiated promptly.

Use of this site is subject to the following terms of use